Topical flea product toxicity in Ferrets | Vetlexicon
ferret - Articles

Topical flea product toxicity

ISSN 2398-2985


Introduction

  • Cause: overdosage of topical (dog or cat) flea treatments.
  • Signs: dermal irritation, tremors, seizures, ataxia, hypothermia, hypoglycemia, acidosis, comatose.
  • Diagnosis: history and clinical signs.
  • Treatment: supportive and symptomatic, methocarbamol, diazepam.
Print off the Owner factsheet on Poisoning to give to your clients.

Presenting signs

  • Dermal irritation.
  • Tremors and seizures.
  • Ataxia Ataxia.
  • Comatose.

Pathogenesis

Etiology

  • Overdosage of topical (dog or cat) flea treatments.
  • In cases of mange Sarcoptic mange, there can be hypersensitivity reactions to dead parasites.
  • Usually of low toxicity if used according to the label; for ferrets this generally means using a fraction of a dog or cat dose. Problems arise if full dog or even cat doses are applied.
Abamectins are generally considered quite safe.
  • There is also the problem that most of these products are used off-label in ferrets.
  • Veterinarians should counsel owners in the appropriate use of these products.
  • Alcohol-based flea sprays may also cause alcohol toxicity:
    • The ferrets has usually been soaked with the product then confined to a small area such as a carrier.
    • These ferrets may become ataxic or moribund.
    • Alcohols can be absorbed dermally as well as inhaled.

Diagnosis

Subscribe To View

This article is available to subscribers.

Try a free trial today or contact us for more information.

Treatment

Subscribe To View

This article is available to subscribers.

Try a free trial today or contact us for more information.

Prevention

Subscribe To View

This article is available to subscribers.

Try a free trial today or contact us for more information.

Outcomes

Subscribe To View

This article is available to subscribers.

Try a free trial today or contact us for more information.

Further Reading

Publications

Refereed papers